Alert archive / Puerto Rico / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 2, NWS JSJ

July 2, 2010

NWS JSJ issued this severe thunderstorm warning at Jul 2, 2010, 4:22 PM CDT. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2010, 4:22 PM CDT (21:22 UTC)
Expired
Jul 2, 2010, 5:00 PM CDT
In force
38 min
Issued by
NWS JSJ
Area
Storm-based polygon

The radar

The San Juan radar (TJUA), 76 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

609 
WUCA52 TJSJ 022122
SVRSJU
PRC013-065-022200-
/O.NEW.TJSJ.SV.W.0002.100702T2122Z-100702T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JUAN PR
522 PM AST FRI JUL 2 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ARECIBO MUNICIPALITY IN PUERTO RICO...
  THIS INCLUDES THE CITY OF ARECIBO...
  HATILLO MUNICIPALITY IN PUERTO RICO...

* UNTIL 600 PM AST

* AT 515 PM AST...A LOCAL EMERGENCY MANAGER REPORTED A SEVERE   
THUNDERSTORM NEAR BARRIO ESPERANZA IN ARECIBO. THIS STORM WAS 
REPORTED PRODUCING VERY LARGE HAIL AND REPORTS OF A FUNNEL CLOUD. 
THIS STORM IS NOT EXPECTED TO DISSIPATE BEFORE 6 PM AST...AND WILL 
BE CAPABLE OF PRODUCING HAIL OF ONE INCH OR GREATER...STRONG WIND 
GUSTS...FREQUENT LIGHTNING...AS WELL AS FUNNEL CLOUDS OR TORNADOES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 1844 6667 1836 6668 1836 6680 1848 6681
TIME...MOT...LOC 2118Z 180DEG 0KT 1836 6663

$$

SR
1 follow-up statement
498 
WWCA52 TJSJ 022202
SVSSJU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
602 PM AST FRI JUL 2 2010

PRC013-065-022207-
/O.EXP.TJSJ.SV.W.0002.000000T0000Z-100702T2200Z/
HATILLO PR-ARECIBO PR-
602 PM AST FRI JUL 2 2010

...THE SEVERE THUNDERSTORM WARNING FOR ARECIBO AND HATILLO
MUNICIPALITIES WILL EXPIRE AT 600 PM AST...

AT 557 PM AST...DOPPLER WEATHER RADAR INDICATED THE STRONG 
THUNDERSTORM OVER PORTIONS OF ARECIBO AND HATILLO WAS BEGINNING TO 
DIMINISH...AND SEVERE WEATHER CONDITIONS ARE NO LONGER EXPECTED. 
HOWEVER...STRONG GUSTY WINDS...HEAVY RAINFALL...SMALL HAIL...AND 
LOCALIZED FLOODING WILL REMAIN POSSIBLE UNTIL THIS STORM COMPLETELY 
DISSIPATES OR MOVES OFFSHORE.

WHILE THE SEVERE THUNDERSTORM WARNING IS BEING ALLOWED TO 
EXPIRE...LOCAL RESIDENTS AND MOTORISTS SHOULD EXERCISE EXTREME 
CAUTION THIS EVENING AS DOWNED TREES AND FLOODED ROADWAYS WILL 
PRESENT HAZARDS. AT THIS TIME...ROAD 490 ARECIBO WAS CLOSED DUE TO 
NUMEROUS DOWNED TREES BLOCKING THE ROADWAY.

LAT...LON 1844 6667 1836 6668 1836 6680 1848 6681
TIME...MOT...LOC 2157Z 180DEG 0KT 1836 6663

$$

SR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:18 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 2, 3:18 PM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
418 PM AST FRI JUL 2 2010

.SYNOPSIS...AT UPPER LEVELS...A TUTT LOW 500 MILES NORTHEAST OF
SAN JUAN WILL BEGIN MOVING EAST NORTHEAST AND AWAY FROM THE AREA TONIGHT.
A WEAK TROUGH WILL WILL ARRIVE OVERNIGHT SUNDAY FROM THE NORTHWEST.
TROUGHINESS AND SOUTHWEST FLOW WILL CONTINUE THROUGH TUESDAY
NIGHT. A TUTT LOW 1180 MILES EAST NORTHEAST OF SAN JUAN ON MONDAY
NIGHT WILL MOVE WEST AND PASS NORTH OF PUERTO RICO AND THE U.S.
VIRGIN ISLANDS ON SATURDAY NIGHT OF NEXT WEEK.

AT MID LEVELS...HIGH PRESSURE OVER THE BAHAMA ISLANDS WILL MOVE
SOUTH INTO THE WESTERN CARIBBEAN BUT REMAIN CONNECTED TO A
STRONGER HIGH IN THE CENTRAL ATLANTIC. THIS HIGH WILL SPLIT WITH
THE WESTWARD LOBE DUE NORTH OF THE MONA CHANNEL NEAR 40 NORTH BY
WEDNESDAY. A TROUGH WITH A LOW NEAR 20 NORTH AND 46 WEST WILL
DEVELOP ON TUESDAY AND MOVE NORTHWEST. THE TROUGH WILL CROSS
THROUGH THE AREA FRIDAY NIGHT.

AT LOWER LEVELS...HIGH PRESSURE IN THE CENTRAL ATLANTIC WILL
MAINTAIN MODERATE TO FRESH TRADE WIND FLOW THROUGH THE FORECAST
PERIOD. A TROPICAL WAVE NEAR 43 WEST WILL ARRIVE ON MONDAY NIGHT.
A SECOND IS EXPECTED TO ENTER THE AREA ON SATURDAY OF NEXT WEEK.

&&

.DISCUSSION...STRONG THUNDERSTORMS HAVE AGAIN FORMED OVER WESTERN
PUERTO RICO AND CURRENT RADAR SCANS SHOW CONVERGENCE AT LOWER
LEVELS ALONG WITH SOME ROTATION. EXPECT SMALL HAIL AND GUSTY WINDS
FROM THIS STORM. SINCE IT IS MOVING WEST THOSE IN MAYAGUEZ AND
RINCON CAN EXPECT SOME ROUGH WEATHER BEFORE 6 PM AST.

MODEL ANALYSES OF THE WEATHER HAVE SHOWN A DRYING TREND THROUGH
SUNDAY...AS FAR AS PRECIPITABLE WATER...WITH A SPIKE BEGINNING SUNDAY
NIGHT AND PEAKING TUESDAY MORNING AT OVER 2.1 INCHES. THE NAM
ACCELERATES THIS TREND...BUT IS PROBABLY TOO FAST. THE GFS SHOWS
BRIEF MOISTURE ENDING BEFORE 06/12Z...BUT THE ECMWF SHOWS
CONTINUING MOISTURE THROUGH TUESDAY GRADUALLY TAPERING OFF ON
WEDNESDAY AND THIS SEEMS A MORE LIKELY SCENARIO. THEREFORE AM
RAMPING UP POPS BEGINNING ON MONDAY AND HOLDING THEM UP THROUGH
TUESDAY...AS SHOWER AND THUNDERSTORM ACTIVITY WILL BE BEST ON
THESE DAYS. THUNDERSTORMS THEN SHOULD NOT YIELD SUCH STRONG GUSTS
AS OCCURRED THURSDAY...AS THESE WERE FUELED BY VERY LOW LIFTED
INDICES OF LESS THAN -9...TODAY WAS -10.4. WINDIER CONDITIONS
SHOULD FOLLOW ON WEDNESDAY WITH A WIND SURGE BEHIND THE WAVE...AND
THEN ANOTHER WAVE POSSIBLY INTO PUERTO RICO BY SATURDAY NIGHT.

&&

.AVIATION...
EXPECT PREVAILING VFR CONDITIONS ACROSS THE LOCAL ISLANDS AND AT
ALL LOCAL TAF SITES THROUGH TONIGHT. HOWEVER...BRIEF MVFR
CONDITIONS...VERY GUSTY WINDS...LIGHTNING AND LOCAL MOUNTAIN
OBSCURATIONS ARE EXPECTED...MAINLY NEAR TJBQ AND TJMZ THROUGH
02/22Z IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS.

&&

.MARINE...SEAS ARE RUNNING 5 TO 6 FEET IN MOST OF THE OPEN WATERS
AND THIS IS NOT EXPECTED TO ABATE MUCH. MODELS ARE VERY BULLISH ON
WINDS IN THE CARIBBEAN BEGINNING ON WEDNESDAY AND WANT TO PUSH
SEAS THERE TO 11 FEET. THIS IS LIKELY MUCH TOO HIGH...BUT SMALL
CRAFT ADVISORY CONDITIONS ARE LIKELY IN THE SOUTHERN PORTION OF
OUR CARIBBEAN WATERS TUESDAY NIGHT THROUGH THURSDAY. 7 FOOT SEAS
ARE ALSO POSSIBLE IN THE ATLANTIC WEDNESDAY AS WELL.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  79  91  79  90 /  20  20  20  20
STT  82  90  81  89 /  20  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

06/12
Hazardous weather outlook, Jul 2, 10:15 AM CDT, 6 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK FOR PUERTO RICO AND THE U.S. VIRGIN...UPDATED
ISLANDS
NATIONAL WEATHER SERVICE SAN JUAN PR
1115 AM AST FRI JUL 2 2010

AMZ710>745-PRZ001>013-031515-
SAN JUAN AND VICINITY-NORTHEAST-SOUTHEAST-EASTERN INTERIOR-
NORTH CENTRAL-CENTRAL INTERIOR-PONCE AND VICINITY-NORTHWEST-
WESTERN INTERIOR-MAYAGUEZ AND VICINITY-SOUTHWEST-CULEBRA-VIEQUES-
THE NEARSHORE AND OFF SHORE ATLANTIC AND CARIBBEAN COASTAL WATERS-
1115 AM AST FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED TO
DEVELOP THIS AFTERNOON...MAINLY OVER THE CENTRAL AND WESTERN
INTERIOR...NORTHWEST AND NORTH CENTRAL SECTIONS OF PUERTO RICO.
PERIODS OF HEAVY RAINFALL...BRIEF STRONG AND GUSTY WINDS...
LIGHTNING AND SOME MINOR URBAN AND SMALL STREAM FLOODING AND
PONDING OF WATER ON ROADWAYS ARE EXPECTED IN A COUPLE OF
LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL AREA MONDAY
NIGHT THROUGH EARLY TUESDAY...AND MAY BRING A PERIOD OF ACTIVE
WEATHER TO THE LOCAL ISLANDS...WITH SHOWERS...THUNDERSTORMS...
LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

AMZ715-725-VIZ001-002-031515-
ST. THOMAS ST. JOHN ADJACENT ISLANDS-ST CROIX-
NEARSHORE ATLANTIC AND ADJACENT CARIBBEAN COASTAL WATERS-
1115 AM AST FRI JUL 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS AND
THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A TROPICAL WAVE IS EXPECTED TO MOVE ACROSS THE LOCAL AREA MONDAY
NIGHT THROUGH EARLY TUESDAY...AND MAY BRING A PERIOD OF ACTIVE
WEATHER TO THE LOCAL ISLANDS...WITH SHOWERS...THUNDERSTORMS...
LOCALLY HEAVY RAINFALL AND GUSTY WINDS POSSIBLE. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jul 2, 2:30 PM CDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
330 PM AST FRI JUL 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0507 PM     TSTM WND DMG     MAYAGUEZ                18.20N 67.14W
07/01/2010                   MAYAGUEZ           PR   OFFICIAL NWS OBS

            WIND GUST OF 46 MPH REPORTED AT THE EUGENIO HOSTOS
            AIRPORT IN MAYAGUEZ. AN ACTIVITY TENT WAS COMPLETELY
            DESTROYED.

&&

BSEELEY
Local storm report, Jul 2, 2:35 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
335 PM AST FRI JUL 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     MAYAGUEZ                18.20N 67.14W
07/01/2010                   MAYAGUEZ           PR   OFFICIAL NWS OBS

            A SECOND WIND GUST OF 81 MPH WAS REPORTED BY A TRAINED
            WEATHER OBSERVER AT THE EUGENIO HOSTOS AIRPORT IN
            MAYAGUEZ. 4 LARGE TREES WERE BLOWN DOWN.

&&

BSEELEY
Special weather statement, Jul 2, 2:52 PM CDT, 1 hour 30 minutes before
PRC081-083-131-022030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JUAN PR
352 PM AST FRI JUL 2 2010

THE NATIONAL WEATHER SERVICE IN SAN JUAN HAS ISSUED A SPECIAL WEATHER
STATEMENT EFFECTIVE UNTIL 430 PM AST FOR PEOPLE IN THE FOLLOWING
MUNICIPALITIES
IN PUERTO RICO
     SAN SEBASTIAN...LAS MARIAS AND LARES

INCLUDING THE FOLLOWING LOCATIONS
     LARES

AT 339 PM AST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
VERY STRONG THUNDERSTORM CENTERED OVER LAS MARIAS. THIS THUNDERSTORM
IS PRODUCING FREQUENT LIGHTNING...AND HAS THE POTENTIAL TO PRODUCE
VERY STRONG WIND GUSTS...UP TO 50 MPH...AND SMALL HAIL THROUGH
APPROXIMATELY 430 PM AST.

LOCAL RESIDENTS OF THESE MUNICIPALITIES ARE URGED TO MOVE
INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS
AND AVOID USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

SR
Special weather statement, Jul 2, 3:11 PM CDT, 1 hour 11 minutes before
PRC081-083-131-022030-

COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO SERVICIO
NACIONAL DE METEOROLOGIA SAN JUAN PR
352 PM AST VIERNES 2 DE JULIO DE 2010

EL SERVICIO NACIONAL DE METEOROLOGIA EN SAN JUAN HA EMITIDO UN
COMUNICADO ESPECIAL SOBRE LAS CONDICIONES DEL TIEMPO EN EFECTO HASTA
LAS 430 PM AST PARA LAS PERSONAS EN LOS MUNICIPIOS DE PUERTO
RICO

INCLUYENDO LAS SIGUIENTES AREAS...
    SAN SEBASTIAN...LAS MARIAS Y LARES

A LAS 3:39 PM AST...EL SERVICIO NACIONAL DE METEOROLOGIA DETECTO UN
AREA DE FUERTES TRONADAS LOCALIZADO SOBRE LAS MARIAS. ESTA TRONADA
ESTA PRODUCIENDO RAYOS FREQUENTES...Y TIENE EL POTENCIAL DE PRODUCIR
RAFAGAS DE VIENTO SUPER FUERTES...HASTA 50 MPH...Y ALGO DE GRANIZO
PEQUENO HASTA APROXIMADAMENTE LAS 4:30 PM AST.

RESIDENTES EN ESTAS AREAS DEBRIAN MOVERSE HACIA INTERIORES Y
ALEGASER DE PUERTAS Y VENTANAS...Y EVITE USAR TELEFONOS A MENOS QUE
SEA UNA EMERGENCIA. INTENTE DESCONECTAR LOS ENSERES ELECTRICOS
INNECESARIOS ANTES DE QUE SE ACERQUE LA TORMENTA.

SR/KN
Local storm report, Jul 2, 4:18 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
518 PM AST FRI JUL 02 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             4 SE RAFAEL CAPO        18.36N 66.74W
07/02/2010  E2.75 INCH       ARECIBO            PR   EMERGENCY MNGR

            REPORTED IN BARRIO ESPERANZA--NO REPORTS OF DAMAGE
            --VEHICLES AFFECTED--.

&&

WSNELL

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:30 PM CDTAreal Flood AdvisoryJSJ2 hr
Jul 2, 3:36 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Severe Thunderstorm Warnings in Puerto Rico, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.